Ohio, 2019

Flash Flood and Hail in Ohio, August 8, 2019

August 8, 2019 · NWS RLX · 16 events in 4 counties and zones

A strong cold front dropped through the middle Ohio River Valley on the 8th. Strong to severe thunderstorms along the front led to wind damage, hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front dropped through the middle Ohio River Valley on the 8th. Strong to severe thunderstorms along the front led to wind damage, hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 8, 1:26 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 8, 1:26 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
226 PM EDT Thu Aug 8 2019

.SYNOPSIS...
Cold front passes tonight/Friday with showers and storms. High
pressure this weekend. Another front early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 150 PM Thursday...

Showers and storms already ongoing. Most of the activity is
skirting by just to the north so far, but radar shows some
development across the NE forecast area as well. We have a
rather unstable atmosphere in place, with MLCAPE pushing
1000J/kg across the north and west thanks to abundant sunshine
this morning. Low level moisture is a bit limited with
dewpoints generally in the low 60s. Shear is also limited right
now with bulk shear values generally under 25kts, but we should
see some increase across the northern third of the forecast area late
this afternoon and evening. DCAPE values also are decent,
getting close to 1000 J/kg in spots thanks to some midlevel dry
air. Taking all of this into account, showers and storms should
continue to develop and move in through the afternoon, with some
of these storms capable of damaging wind gusts. Not all that
concerned about large hail with weak mid level lapse rates and a
decent freezing level, but some nickle to quarter size hail
could be possible in the taller cells.

All of this is happening ahead of a cold front which will sink
into the forecast area tonight, briefly stalling out somewhere
across the central or southern counties through the pre-dawn
hours. Any of the stronger thunderstorm activity should weaken
through the late evening and overnight hours with decreasing
instability, but did keep POPs in along the front through the
night.

As mixing gets going, and an upper level shortwave trough slides
through on Friday, the front should continue southward Friday
into Friday night. Have scattered to likely POPs across the
south Friday afternoon.

Temperature wise, stuck close to a consensus blend.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 PM Thursday...

Big bubble no trouble... as high pressure builds in across the
area. This high will provide drier and less humid weather for
most areas Saturday and Sunday night. Kept close to guidance
temperature blend throughout.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

Models are coming into agreement with the next system to affect
the area late Monday night through Wednesday night. This will
keep showers and thunderstorms in the forecast.

Weak high pressure will bring drier weather back into the
region for Thursday. Kept with model guidance blend for
temperatures throughout.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

A cold front will slowly sink into the forecast area overnight,
stalling out across the central or southern counties into
Friday. Ahead of this front, isolated to scattered showers and
thunderstorms are expected. Brief periods of MVFR to IFR are
possible with any of this precipitation, first across the north,
and then transitioning south through the night. With clouds and
wind in place, not expecting widespread dense fog, but anywhere
that gets rain late this evening could have brief dense fog
develop. Areas of MVFR stratus and fog are possible by Friday
morning. Winds will be a bit variable around the front, but
overall flow will be out of the west to northwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of thunderstorms may vary this
afternoon and tonight. Patches of denser fog possible where it
rains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Brief IFR possible in showers and thunderstorms Friday afternoon
and evening. IFR possible in fog and stratus Saturday morning,
and in valley fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ
NEAR TERM...MZ
SHORT TERM...JS
LONG TERM...JS
AVIATION...MZ
Hazardous weather outlook, Aug 8, 1:40 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Thu Aug 8 2019

OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-521-
522-525-526-090645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northeast West Virginia, northern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight chance that thunderstorms this afternoon and
evening could produce damaging wind gusts and large hail. Some of the
storms could produce isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>520-
523-524-090645-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Pocahontas-Southeast Pocahontas-
240 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 8, 1:19 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
219 PM EDT Thu Aug 8 2019

OHZ067-076-081900-
Washington-Morgan-
219 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON AND
NORTHEASTERN MORGAN COUNTIES...

At 216 PM EDT, a strong thunderstorm was located 10 miles north of
McConnelsville, moving southeast at 30 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Lowell, Bristol, Macksburg, Lower Salem and Hackney.

This includes Interstate 77 in Ohio between mile markers 7 and 17.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3965 8145 3963 8145
      3963 8142 3960 8139 3960 8136 3949 8145
      3976 8195
TIME...MOT...LOC 1816Z 300DEG 25KT 3981 8181

22
Special weather statement, Aug 8, 1:55 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
255 PM EDT Thu Aug 8 2019

WVZ032-081930-
Taylor-
255 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY...

At 254 PM EDT, a strong thunderstorm was located over Fairmont,
moving southeast at 30 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Grafton, Valley Falls, Knottsville and Thornton.

LAT...LON 3940 8013 3941 8011 3939 8009 3940 8003
      3942 8000 3945 7994 3944 7990 3943 7989
      3930 7989
TIME...MOT...LOC 1854Z 297DEG 28KT 3948 8013

22
Special weather statement, Aug 8, 2:04 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
304 PM EDT Thu Aug 8 2019

OHZ076-081930-
Washington-
304 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...

At 303 PM EDT, a strong thunderstorm was located 8 miles south of
Caldwell, moving southeast at 25 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Marietta, Lowell, Macksburg, Lower Salem and Devola.

This includes Interstate 77 in Ohio between mile markers 2 and 17.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8126 3958 8117
      3957 8113 3935 8134 3959 8161 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 1903Z 306DEG 20KT 3963 8151

22
Special weather statement, Aug 8, 2:17 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT Thu Aug 8 2019

WVZ032-040-081945-
Barbour-Taylor-
317 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Grafton, moving
southeast at 25 mph.

Winds in excess of 45 mph and penny size hail are possible with this
storm.

Locations impacted include...
Grafton, Valley Falls, Moatsville, Tygart Lake State Park, Thornton,
Knottsville, McGee and Nestorville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3912 7994 3936 8019 3940 8017 3940 8012
      3941 8011 3939 8009 3940 8003 3944 7997
      3940 7989 3930 7989 3929 7986 3925 7985
      3924 7983
TIME...MOT...LOC 1916Z 304DEG 18KT 3938 8010

22
Special weather statement, Aug 8, 2:25 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Thu Aug 8 2019

OHZ066-082000-
Perry-
325 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PERRY COUNTY...

At 325 PM EDT, a strong thunderstorm was located over Pleasantville,
or 9 miles northeast of Lancaster, moving southeast at 20 mph.

Winds in excess of 45 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Somerset, Perry State Forest, Thornville and Junction City.

LAT...LON 3982 8215 3960 8234 3963 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3992 8247
TIME...MOT...LOC 1925Z 302DEG 19KT 3985 8253

22
Special weather statement, Aug 8, 2:33 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT Thu Aug 8 2019

OHZ076-WVZ010-011-019-082015-
Washington-Ritchie-Pleasants-Tyler-
333 PM EDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND WEST CENTRAL TYLER COUNTIES...

At 333 PM EDT, a strong thunderstorm was located 9 miles northeast of
Marietta, moving southeast at 25 mph.

Winds in excess of 45 mph and penny size hail are possible with this
storm.

Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Lowell, Macksburg, Friendly,
Lower Salem, Maxwell, Arvilla, Point Lookout, New Matamoras and
Devola.

This includes Interstate 77 in Ohio between mile markers 5 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3960 8128 3960 8126 3958 8126 3958 8121
      3950 8097 3926 8116 3958 8159 3959 8158
      3958 8148 3964 8147 3965 8145
TIME...MOT...LOC 1933Z 305DEG 19KT 3952 8134

22

The radar

The Cincinnati radar (KILN), 135 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Perry

When
August 8, 3:02 PM EST
Where
Perry County, Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -82.300

Thunderstorm Wind, Perry

When
August 8, 3:02 PM EST
Where
Perry County, Junction City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.720, -82.300

Large tree limbs and power lines were blown down.

Thunderstorm Wind, Perry

When
August 8, 3:11 PM EST
Where
Perry County, 0.87 mi SW of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.710, -82.210

Trees and a power line were downed along Old Somerset Road.

Thunderstorm Wind, Washington

When
August 8, 3:15 PM EST
Where
Washington County, 0.53 mi W of Lowell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.530, -81.510

Multiple trees and power lines were blown down around Lowell.

Thunderstorm Wind, Perry

When
August 8, 3:57 PM EST
Where
Perry County, 1.48 mi SSW of Carthon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.730, -82.340

Thunderstorm winds flipped a camping trailer and carport along Pen Road.

Thunderstorm Wind, Morgan

When
August 8, 4:06 PM EST
Where
Morgan County, 2.07 mi S of Elliott Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.500, -81.930

Falling trees brought down power lines along Wood Road.

Thunderstorm Wind, Morgan

When
August 8, 4:07 PM EST
Where
Morgan County, 2.33 mi SSE of Elliott Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.500, -81.910

Trees and power lines were downed along Van Fossen Lane.

Thunderstorm Wind, Washington

When
August 8, 4:15 PM EST
Where
Washington County, 0.53 mi E of Barlow
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.380, -81.670

A barn roof was damaged, and multiple trees were blown down near Vincent.

Thunderstorm Wind, Morgan

When
August 8, 5:06 PM EST
Where
Morgan County, 2 mi ESE of Chesterhill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.469, -81.835

Multiple trees were blown down, blocking County Road 80.

Thunderstorm Wind, Washington

When
August 8, 5:15 PM EST
Where
Washington County, 1.74 mi ENE of Marietta
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.430, -81.420

A single tree was blown down across State Route 339.

Thunderstorm Wind, Athens

When
August 8, 5:46 PM EST
Where
Athens County, Glouster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.500, -82.080

Several trees and a power line were blown down.

Thunderstorm Wind, Athens

When
August 8, 5:52 PM EST
Where
Athens County, Trimble
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.480, -82.080

The roof of a porch was blown off and several trees fell down near the Post Office.

Flash Flood, Morgan

When
August 8, 6:00 PM EST to 8:00 PM EST
Where
Morgan County, 1.6 mi E of Chesterhill to 2.29 mi E of Chesterhill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.480, -81.840

A portion of County Route 80 was washed out.

Thunderstorm Wind, Athens

When
August 8, 6:30 PM EST
Where
Athens County, 1.75 mi SE of Pleasanton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
39.210, -82.080

One apple tree and a section of a fence were blown over.

Hail, Athens

When
August 8, 6:35 PM EST
Where
Athens County, 2.33 mi SSW of Coolville Station
Measured
0.75 in hail
Reported by
Public
Coordinates
39.220, -81.800

Thunderstorm Wind, Athens

When
August 8, 6:38 PM EST
Where
Athens County, 2.33 mi SSW of Coolville Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.220, -81.800

Trees and a power line were downed near Coolville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840225, 840227, 840228, 840229, 840230, 840231, 840232, 840233, 840239, 840234, 840235, 840236, 840224, 840237, 840226, 840238.